Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Erowid Relies on Donations From Visitors Like You
Serotonin, psilocybin and body dysmorphic disorder: A case report
Karl R. Hanes, PhD
Journal of Clinical Psychopharmacology
1996 16(2):188-189

Body dysmorphic disorder, preoccupation with an imagined defect in appearance, or excessive concern with a slight physical anomaly, has been successfully treated recently with serotonin reuptake inhibitor (SSRI) medication [1,2], which has led to the proposition of a possible serotonergic basis for this disorder [1,2]. Further evidence of this theory comes from reports of exacerbation of body dysmorphic disorder during tryptophan depletion [3] and use of the 5-HT antagonist cyproheptadine [4]. In support of this theory we present a case in which body dysmorphic symptoms were qualitatively altered with the ingestion of psilocybin, a potent serotonergic agent [5] in a patient who later responded to the SSRI fluoxetine.

Mr A, a 27-year old Caucasian man, presented with symptoms of body dysmorphic disorder, reflecting preoccupation with perceived emaciated and gaunt cheeks, although his appearance seemed unremarkable. Mr A was an unemployed single man, who had never married. He reports that he had never engaged in a significant romantic relationship, due mainly to the fact that he had suffered social avoidance and depressive symptoms as a result of his feeling of ugliness, since the age of sixteen. He had been able to complete two years of tertiary education, but had withdrawn from his studies due to his worsening symptoms. Mr A had a long history of visits to plastic surgeons and dermatologists for treatment of his thin cheeks, and other facial preoccupations (e.g. prominent chin, facial scarring), although his appearance was normal.

He also spent up to four hours per day checking his appearance in the mirror. He did not appear to have primary depression, as indicated by the absence of vegetative signs and a score of 5 on the Hamilton Depression Rating Scale, but there was evidence of ritualistic behaviour, such as spending many hours in front of the mirror, despite the fact that this caused him further distress. He had been variously treated with the benzodiazepines diazepam (20 mg/d), temazepam (30 mg/d), oxazepam (60 mg/d) and flunitrazepam (1.5 mg/d), with some success (flunitrazepam) in the reduction of his social anxiety, but no reduction in his aesthetic preoccupation. He was unable to tolerate the antidepressants nortriptyline and doxepin due to severe anticholinergic side-effects.

Mr A not infrequently used other drugs in an attempt to relieve his symptoms and reported that the intensity of his somatic distress increased with the use of marijuana but improved markedly on several occasions when he had ingested psilocybe fungi. Mr A reported that he had looked in the mirror under the influence of the latter psychotomimetic agent on three separate occasions and noted that his appearance on these occasions had 'changed' and that he no longer looked deformed. He suggested that subsequent to these experiences he was no longer certain that his deformity was 'real' and that this was one of the reasons why he agreed to a trial of fluoxetine, a potent serotonergic antidepressant, reported to be effective in the treatment of depression and obsessive-compulsive disorder.

Three weeks after commencing fluoxetine treatment, 40 mg/day, Mr D reported a significant reduction of his concern with his appearance and mirror checking behaviour and was able to resume his social activities and tertiary study. He continued fluoxetine therapy for 18 months and his condition remained stable. There was no family history of psychiatric illness.

A disturbance in the 5-HT neurotransmitter system has been implicated in a range of disorders, including schizophrenia [6,7], eating disorders [8], panic disorder [9], and obsessive-compulsive disorder [10]. The present case adds to the literature suggesting that body dysmorphic disorder, which appears to be closely related to obsessive-compulsive disorder [2] may be tied to a disruption in the serotonergic system. The qualitative effects of marijuana, a possible 5-HT antagonist [11], and psilocybin in a patient who responded to fluoxetine appear rather intriguing, since psilocybin compounds psilocybin and psilocin are closely related to serotonin biogenetically and the psychotropic effects of these substances, which include gross changes in body image, have been linked to their affinity for the 5-HT neurotransmitter system [12].

It is now believed that psychotomimetic agents such as lysergic acid diethylamide (LSD) and psilocybin produce their effects by serving as 5-HT2 agonists at postsynaptic 5-HT2 receptors [12]. Strassman [13], for instance reported that drugs which affect the serotonergic neurotransmitter system, such as allopurinol and fluoxetine, may cause a decreased sensitivity to the hallucinogens psilocybin and LSD, which suggests a possible overlap of fluoxetine and psilocybin in terms of specific serotonergic effect. It is interesting to note that some success has also been reported with psychedelic agents in the treatment of other 5-HT relevant disorders, such as depression [14].

Karl R. Hanes
Cognitive Neuropsychiatry Research Unit
Mental Health Research Institute
Private Bag No. 3
Parkville, Victoria, Australia, 3052.


REFERENCES

  1. Phillips KA, McElroy SL, Keck PE Jr, Pope HG, Hudson JI. Body dysmorphic disorder: 30 cases of imagined ugliness. American Journal of Psychiatry, 1993; 150: 302-308.
  2. Hollander E, Liebowitz MR, Winchel R, Klumker A, & Klein, DF. Treatment of body-dysmorphic disorder with serotonin reuptake blockers. American Journal of Psychiatry, 1989; 146: 768-770.
  3. Barr LC, Goodman WK, Price LH. Acute exacerbation of body dysmorphic disorder during tryptophan depletion (letter). American Journal of Psychiatry, 1992; 149: 1406-1407.
  4. Craven JL, Rodin GM. Cyproheptadine dependence associated with an atypical somatoform disorder. Canadian Journal of Psychiatry, 1987; 32: 143-145.
  5. Aghajanian GK. Serotonin and the action of LSD in the brain. Psychiatric Annals, 1994; 24:137-141.
  6. Iqbal N, Goldsamt LA, Wetzler S, Schwartz BJ, & Van Praag HM. Serotonin and schizophrenia. Psychiatric Annals, 1993; 23:186-192.
  7. Claridge G. LSD: a missed opportunity? Human Psychopharmacology, 1994; 9, 343-351.
  8. Kaye WH, Weltzin TE. Serotonin activity in anorexia and bulimia nervosa: relationship to the modulation of feeding and mood. Journal of Clinical Psychiatry, 1991; 52:41-58.
  9. Kalus O, Kanh RS, Wetzler S, Asnis GM, Van-Praag HM. Hypersensitivity to m-chlorophenylpiperazine in a subject with subclinical panic attacks. Biological Psychiatry, 1990; 28:1053-1057.
  10. Bastani B, Nash JF, Meltzer HY. Prolactin and cortisol response to MK-212, a serotonin agonist , in obsessive-compulsive disorder. Archives of General Psychiatry, 1990; 47:833-839.
  11. Buckholtz NS, Zhou DF, Freedman DX, Potter WZ. Lysergic acid diethylamide (LSD) administration selectively downregulates serotonin2 receptors in rat brain. Neuropsychopharmacology, 1990; 3:137-148.
  12. Strassman RJ. Human hallucinogenic interactions with drugs affecting neurotransmission. Neuropsychopharmacology, 1992; 7:241-243.
  13. Riedlinger TJ, Riedlinger JE. Psychedelic and entactogenic drugs in the treatment of depression. Journal of Psychoactive Drugs, 1994; 26:41-55.